Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 31, 2014, 4:26 PM MDT for Sierra County, New Mexico. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2014, 4:26 PM MDT (22:26 UTC)
- Expired
- Jul 31, 2014, 6:15 PM MDT
- In force
- 109 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770
WGUS54 KEPZ 312226
FFWEPZ
NMC051-010015-
/O.NEW.KEPZ.FF.W.0024.140731T2226Z-140801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
426 PM MDT THU JUL 31 2014
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...
* UNTIL 615 PM MDT
* AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
POVERTY CREEK...
DOPPLER RADAR INDICATED AN INCH OF RAIN HAD FALLEN IN THE LAST HOUR.
STRONG THUNDERSTORMS CONTINUE TO MOVE INTO THE AREA FROM THE NORTH AND
AND ADDITIONAL .5 INCHES OF RAIN OR MORE ARE POSSIBLE IN THE NEXT HOUR
OR SO. BE CAUTIOUS ON ROAD NM 59 WEST OF POVERTY CREEK IN THE LOW WATER
CROSSINGS AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.
&&
LAT...LON 3348 10767 3347 10767 3318 10781 3319 10786
3320 10787 3320 10792 3322 10801 3348 10800
$$
NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:31 PM MDT, 55 minutes earlier.
Area forecast discussion, Jul 31, 3:31 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 331 PM MDT THU JUL 31 2014 .SYNOPSIS... ABUNDANT MOISTURE WILL COMBINE WITH A WEAK FRONTAL SYSTEM TO BRING A GOOD CHANCE FOR RAIN TO THE AREA FOR THE NEXT SEVERAL DAYS. STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY RAINS WHICH COULD LEAD TO FLOODING IN A SHORT AMOUNT OF TIME. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING. THE CHANCE FOR RAIN WILL CONTINUE INTO THE FIRST PART OF NEXT WEEK. WITH ALL THE CLOUDS AND RAIN IN THE REGION...AFTERNOON HIGH TEMPERATURES WILL RUN SEVERAL DEGREES BELOW NORMAL THROUGH THE WEEKEND. && .DISCUSSION... WELL THE PIECES ARE COMING TOGETHER FOR A BIG TIME RAIN EVENT. AT THE SURFACE WE HAVE A BOUNDARY (OLD COLD FRONT) THAT PUSHED IN FROM THE EAST AND WILL HANG OUT ACROSS THE AREA FOR THE NEXT SEVERAL DAYS. IN ADDITION TO THE BOUNDARY WE HAVE ABUNDANT MOISTURE ACROSS THE REGION TO HELP FUEL THUNDERSTORMS AND THE FINAL INGREDIENT IS THAT THE WINDS ALOFT WILL CONTINUE TO BE PRETTY LIGHT THROUGH THE WEEKEND. ALL OF THE INGREDIENTS COME TOGETHER TO GIVE US A GOOD CHANCE OF SEEING THUNDERSTORMS THAT WILL BE VERY EFFICIENT AT MAKING RAIN AND THESE STORMS WILL BE VERY SLOW MOVING. THIS WILL LEAD TO THE POTENTIAL OF FLASH FLOODING THROUGH AT LEAST SATURDAY AND PROBABLY INTO SUNDAY. A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT THROUGH SATURDAY MORNING...BUT THAT MAY NEED TO BE EXTENDED TO INCLUDE SUNDAY. BY SUNDAY THE UPPER LEVEL HIGH THAT HAD BEEN TO OUR WEST WILL MOVE OVER AND RECENTER ITSELF TO OUR EAST WHICH WILL HELP BRIEFLY PUSH THE MOISTURE INTO ARIZONA. BUT DESPITE THE LESS MOIST AIR WE WILL CONTINUE TO SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...BUT HOPEFULLY THE THREAT OF FLOODING RAINS WILL DIMINISH. THE UPPER RIDGE WILL BE QUICK TO MOVE BACK TO OUR WEST...BUT FOR NOW I DON'T SEE ANOTHER BIG SURGE OF MOISTURE...BUT WE WILL CONTINUE WITH OUR MORE NORMAL DAILY RAIN CHANCES THROUGH THE MIDDLE OF NEXT WEEK. LOOKING AT TEMPERATURES...WITH ALL THE MOISTURE AND RAIN HANGING AROUND AS YOU IMAGINE WE WILL SEE BELOW NORMAL TEMPERATURES (WHICH WILL BE A NICE CHANGE). HIGHS FRIDAY THROUGH SUNDAY WILL BE RUNNING 5 TO 7 DEGREES BELOW. FOR THE FIRST PART OF NEXT WEEK WE AS THE MOISTURE AND THREAT FOR HEAVY RAIN MOVES OFF WE WILL SEE TEMPERATURES WARM A BIT BUT STILL RUN 2 TO 4 DEGREES BELOW NORMAL. && .AVIATION...VALID 01/00Z - 02/00Z. VFR CONDITIONS SHOULD PREVAIL FOR MOST OF THE PERIOD. SCATTERED TO NMRS THUNDERSTORMS WILL BE POSSIBLE THRU PD. EXPECT P6SM FEW-SCT050-070 SCT-BKN100-140 BKN200-250. HOWEVER AREAS OF THUNDERSTORMS WILL BRING PERIODS OF 1-2 SM +TSRA WITH CIGS BKN030-040. WIND G40KTS WILL BE POSSIBLE NEAR STORMS. EASTERN SLOPES OF AREA MTS COULD SEE PERIODS OF SCT-BKN015-025 09Z-18Z. && .FIRE WEATHER... PLENTY OF MOISTURE ACROSS THE REGION WITH WEAK FLOW ALOFT WHICH WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. SLOW STORM MOTION WILL BRING THE THREAT FOR LOCALLY HEAVY RAIN AND POTENTIAL FLASH FLOODING. TEMPERATURES WILL BE BELOW NORMAL WITH MINIMUM RELATIVE HUMIDITIES ABOVE 30 PERCENT FOR THE LOWLANDS AND LIKELY ABOVE 50 PERCENT IN AREA MOUNTAINS. A GRADUAL DRYING TREND WILL START SUNDAY AND CONTINUE INTO TUESDAY AS UPPER RIDGE PUSHES EAST AND DRAWS IN SOME DRIER CONTINENTAL AIR FROM THE EAST AND NORTHEAST. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 71 87 70 85 70 / 60 60 60 60 60 SIERRA BLANCA 71 83 71 78 71 / 50 50 60 40 50 LAS CRUCES 68 86 68 83 68 / 60 60 60 60 60 ALAMOGORDO 69 87 69 82 69 / 70 60 60 60 50 CLOUDCROFT 48 63 47 64 47 / 70 80 60 70 60 TRUTH OR CONSEQUENCES 67 85 67 81 67 / 60 60 60 60 60 SILVER CITY 62 80 60 78 60 / 60 60 60 70 60 DEMING 68 85 68 83 68 / 60 60 60 60 60 LORDSBURG 66 85 67 83 67 / 40 50 60 60 60 WEST EL PASO METRO 72 88 72 84 72 / 60 60 60 60 60 DELL CITY 67 86 65 84 65 / 50 50 60 40 50 FORT HANCOCK 70 88 71 85 71 / 50 60 60 40 50 LOMA LINDA 64 81 66 86 66 / 60 60 60 50 50 FABENS 71 88 71 85 71 / 60 60 60 50 60 SANTA TERESA 69 87 69 84 69 / 60 60 60 60 60 WHITE SANDS HQ 70 85 70 85 70 / 60 60 60 60 60 JORNADA RANGE 66 85 64 83 64 / 60 60 60 60 60 HATCH 67 85 66 83 66 / 60 60 60 60 60 COLUMBUS 68 86 68 84 68 / 60 60 60 60 60 OROGRANDE 68 86 68 84 68 / 60 60 60 60 50 MAYHILL 54 72 52 71 52 / 70 80 60 80 60 MESCALERO 55 73 51 71 51 / 70 80 60 70 60 TIMBERON 51 72 50 71 50 / 70 80 60 70 60 WINSTON 59 80 58 79 57 / 60 80 60 80 60 HILLSBORO 65 80 67 84 67 / 60 60 60 70 60 SPACEPORT 67 86 67 82 67 / 60 60 60 60 60 LAKE ROBERTS 53 79 53 82 53 / 60 70 60 70 60 HURLEY 62 82 60 78 60 / 60 60 60 70 60 CLIFF 59 81 56 81 56 / 60 60 60 60 60 MULE CREEK 56 80 54 80 54 / 50 60 60 60 50 FAYWOOD 62 82 64 83 64 / 60 60 60 70 60 ANIMAS 69 88 69 84 69 / 40 60 60 60 60 HACHITA 66 88 66 85 66 / 50 60 60 60 60 ANTELOPE WELLS 69 87 69 83 69 / 40 50 60 50 60 CLOVERDALE 60 80 66 81 66 / 50 60 60 50 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NMZ401>417. TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR TXZ418>424. && BRICE/GRZYWACZ
In the hours before
Special weather statement, Jul 31, 2:30 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 230 PM MDT THU JUL 31 2014 NMZ414>417-312130- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 230 PM MDT THU JUL 31 2014 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 330 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RADAR INDICATES OVER AN INCH OF RAIN IN THE LAST HOUR HAS FALLEN WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNSPOT... WEED... SACRAMENTO... BLUFF SPRINGS... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3270 10536 3262 10578 3285 10586 3289 10555 TIME...MOT...LOC 2029Z 314DEG 5KT 3280 10587 NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:08 PM MDT | Special Weather Statement | EPZ | Sierra | 52 min |
| Jul 30, 10:45 PM MDT | Special Weather Statement | EPZ | Otero | 60 min |
| Jul 30, 11:15 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 60 min |
| Jul 30, 11:41 PM MDT | Special Weather Statement | EPZ | Otero | 49 min |
| Jul 31, 12:29 AM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jul 31, 12:41 AM MDT | Flash Flood Warning | EPZ | Otero | 94 min |
| Jul 31, 1:49 AM MDT | Areal Flood Advisory | EPZ | Otero | 116 min |
| Jul 31, 2:03 AM MDT | Flash Flood Warning | EPZ | Otero | 57 min |
| Jul 31, 1:40 PM MDT | Areal Flood Advisory | EPZ | Otero | 110 min |
| Jul 31, 2:30 PM MDT | Special Weather Statement | EPZ | Otero | 60 min |
| Jul 31, 3:14 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 31, 4:47 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Sierra | 58 min |
| Jul 31, 5:57 PM MDT | Special Weather Statement | EPZ | Doña Ana | 48 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.